Funnel Cloud, Stearns
- When
- June 3, 3:39 PM CST
- Where
- Stearns County, 3 mi NE of Brooten
- Reported by
- Storm Chaser
- Coordinates
- 45.531, -95.076
The funnel cloud was filmed and photographed by two storm chasers.
Several thunderstorms developed during the afternoon of Friday, June 3rd in central Minnesota. These storms moved slowly across Stearns County and produced two funnel clouds, and one tornado near Spring Hill.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Several thunderstorms developed during the afternoon of Friday, June 3rd in central Minnesota. These storms moved slowly across Stearns County and produced two funnel clouds, and one tornado near Spring Hill. Damage was isolated to a turkey barn northeast of Spring Hill, and no injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 3, 3:20 PM CST, 19 minutes earlier.
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 420 PM CDT FRI JUN 3 2016 .SHORT TERM...(This evening through Saturday) Issued at 400 PM CDT Fri Jun 3 2016 A 300mb streamline analysis overlaid with the 400-250mb potential vorticity pretty much tells you all you need to know about what is happening with the weather this afternoon. Through the day, we have seen great divergence with the streamlines over MN. This broad upper divergence has resulted in the broad area of showers and cloud cover that has plagued much of our area through the day. As for the potential vorticity, this highlights the location of the upper trough moving across the Dakotas, which has helped generate the cluster of thunderstorms that recently moved through Aberdeen, SD. The broad area of rain and clouds really did in our severe threat for today, but there is still some potential out in SW MN and around Eau Claire. For SW MN, it is the cluster of storms moving through eastern SD that may pose a severe threat. There is a tongue of 1000- 1500 j/kg of MLCAPE that developed in the clearing along the I-29 corridor and expect the brunt of this thunderstorm cluster to head for SW and that instability with a wind and hail threat existing. For the Eau Claire area, a warm front sharpened just south of Eau Claire thanks to differential heating created by the cloud cover. Areas from La Cross over to Tomah warmed into the mid 80s (EAU only managed a 73 today) and this warmth will provide enough instability to warrant an isolated severe threat heading into central WI. For the rest of tonight, that PV feature will be moving across southern MN. Rain early today has really worked over the atmosphere, but forcing with the PV advection should be enough to continue scattered showers across southern MN into western WI through the night. Saturday, the surface low currently near Fargo will continue to deepen as it works into northern WI. Breezy northwest winds will develop in its wake, along with a broken to overcast cu/stratocu field. Cool mid-level temperatures will promote a diurnal increase in shower coverage, with the greatest coverage in precip over western WI, closer to the upper low. We also continue to see another area of enhanced shower coverage along the MN/Dakotas border. This looks to be the result of differential heating once again, with a bit of a surface coverage boundary likely setting up between the clouds of MN and the sun of the Dakotas. .LONG TERM...(Saturday night through Friday) Issued at 400 PM CDT Fri Jun 3 2016 Cooler temperatures and troughing will linger into early next week before a ridge builds in and temperatures soar by mid to late. The area will be under stronger northwest flow aloft for the Sunday through Monday night period. A shortwave will drop southeast in this flow and into northern MN/WI later Sun, then southward across the far eastern forecast area Sunday night into Monday night. A cold advection continues Sun in the northwest flow aloft with the shortwave bringing an even stronger shot of mid level cooling into the area later Sunday through MI, with diurnal warming, produces some rather steep low/mid level lapse rates. This with the deeper cyclonic flow suggests the need for small chances for rain in Wisconsin. More clouds Monday and low level cold advection, Monday's highs trend a few degrees below normal. Medium range model guidance in fairly good agreement for the troughing to move east of the region Tuesday, then for ridging to build east across the north- central CONUS Wednesday into Friday. High pressure builds southeast across the Upper Midwest Tuesday/Wednesday under the rising hgts aloft. Increasing southwest sfc-850MB flow between starts to spread lower level moisture and an increase of instability into MN/IA/WI Wed night. With the return of southerly flow and the moisture will also come warmer air. Highs will be well into the 80s late next week. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 122 PM CDT Fri Jun 3 2016 Area of SHRA moving across MN right now looks to be best shot terminals will have at seeing precip, with instability recovery expected to be minimal this afternoon. Therefore have started to back off on precip and TSRA mention this afternoon/evening. Main concern now is cluster of TSRA developing under the upper low along ND/SD border. Favor the idea of the HRRR that this activity will work into MN and down the MN River valley this afternoon and evening, so left a VCTS mention this evening only at RWF. By 6z, expect precip to be mostly out of the area. However, tonight into Sat morning a surface low will go from northern MN into northern WI, as it does so, guidance is pretty similar in bringing MVFR cigs and more showers back down from northern MN. Only deviation from what the LAMP guidance was to bring the MVFR/IFR cigs in slower based on where the HRRR as these types of ceilings at 6z. KMSP...Looking more and more likely that showers and cloud cover currently moving through now will greatly diminish our TSRA chances this afternoon/evening. HRRR reflectivity forecast trends over the last 6 runs show this diminishing threat trend well, as it has been slowly taking TSRA activity at this time from around the Twin Cities down to SW MN. Can't completely rule out more shra/tsra activity after this first batch moves through, but confidence in it occurring has dropped enough to go only with a vcsh mention. For Saturday, NAM/GFS show an upper low working down across eastern MN, which should lead to a diurnal enhancement of precipitation coverage. Also, forecast soundings show cloud levels dropping to between 2k and 3k feet, though SREF MVFR cig probs suggest better threat for MVFR CIGS will remain north of the field Saturday. /OUTLOOK FOR KMSP/ SUN...VFR. Winds NW 10g20 kts. MON...VFR. Winds NW 10-15 kts. Tue...Chc MVFR. Winds NW 5-10 kts. && .MPX Watches/Warnings/Advisories... WI...None. MN...None. && SHORT TERM...MPG LONG TERM...CLF AVIATION...MPG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1021 AM CDT FRI JUN 3 2016 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 041530- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1021 AM CDT FRI JUN 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REGION THIS MORNING. A FEW STORMS MAY BE STRONG TO SEVERE EAST OF I-35, AND COULD PRODUCE TORNADOES. LATER THIS AFTERNOON STORMS WILL REDEVELOP ACROSS WESTERN MN. A FEW STORMS COULD BE STRONG TO SEVERE. THE MAIN THREAT WOULD BE LARGE HAIL AND STRONG WIND. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED THUNDERSTORMS ARE POSSIBLE SATURDAY ACROSS THE AREA, AND SUNDAY OVER WEST CENTRAL WISCONSIN. THE THREAT FOR SEVERE WEATHER IS LOW WITH THESE STORMS...ALTHOUGH STRONGER STORMS COULD PRODUCE SMALL HAIL. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED. JRB
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
420 PM CDT FRI JUN 3 2016
WIZ028-032200-
EAU CLAIRE-
420 PM CDT FRI JUN 3 2016
...A STRONG THUNDERSTORM WILL AFFECT EAU CLAIRE COUNTY...
AT 419 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER STRUM...OR 12
MILES NORTHWEST OF WHITEHALL...MOVING NORTHEAST AT 35 MPH.
WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
EAU CLAIRE...ALTOONA...AUGUSTA...FALL CREEK...FAIRCHILD...LUDINGTON...
FOSTER...LAKE EAU CLAIRE COUNTY PARK...BRACKETT...ALLEN AND SEYMOUR.
THIS INCLUDES INTERSTATE 94 IN WISCONSIN BETWEEN MILE MARKERS 71 AND
87.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4459 9103 4460 9154 4486 9136 4485 9093
4460 9092
TIME...MOT...LOC 2119Z 236DEG 32KT 4453 9141
RAHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
427 PM CDT FRI JUN 3 2016
MNZ054-064-032200-
LAC QUI PARLE-YELLOW MEDICINE-
427 PM CDT FRI JUN 3 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN YELLOW
MEDICINE AND LAC QUI PARLE COUNTIES...
AT 426 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM TWIN BROOKS TO TUNERVILLE TO DEMPSTER.
MOVEMENT WAS SOUTHEAST AT 45 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
CANBY...MADISON...DAWSON...GARY...PORTER...BOYD...BELLINGHAM...MARIETTA...
CERRO GORDO...PROVIDENCE...NASSAU AND BURR.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
U.S. HIGHWAY 212 BETWEEN MILE MARKERS 0 AND 28.
U.S. HIGHWAY 75 BETWEEN MILE MARKERS 95 AND 124.
LAT...LON 4517 9646 4524 9645 4527 9642 4525 9640
4526 9638 4498 9586 4464 9588 4463 9592
4463 9645
TIME...MOT...LOC 2126Z 305DEG 39KT 4519 9677 4489 9669 4465 9698
RAHThe Minneapolis radar (KMPX), 141 km away, was scanning. The volume nearest the first event began at 21:39 UTC.
2 funnel cloud, 1 tornado. Local standard time, as filed.
The funnel cloud was filmed and photographed by two storm chasers.
Two storm chasers observed a tornado occasionally touching down northeast of Spring Hill. It mostly crossed open fields, but it did hit several turkey barns along County Road 12, removing portions of the tin roofs and causing other damage to siding. Several large pines were also severed near the turkey barns.
Several trained spotters observed funnel clouds from Sauk Rapids, to approximately 5 miles east of Sauk Rapids.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2016Every state in 2016This day in weather historyThe tornado archive for Minnesota, 2016Warnings in Minnesota, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627945, 627682, 627681.